Onedayatatime

Adderall Taper Advice

9 posts in this topic

I’ve been on Adderall for over 10 years. I’ve been attempting to taper my dose. I want off but the cold turkey withdrawal is too difficult. I was on 60mgs instant release per day. I cut down to 40mgs per day. The first two months. The following month I dropped to 30mgs per day. This month I attenpted to drop to 20mgs per day but am finding it difficult to stay on 20mgs per day. I’m not functional experiencing brain fog, I’m exhausted depressed confused etc. Am I tapering too fast? I do need to work and stay functional. Does anyone have any advice on a tapering schedule that worked for them? I assume this won’t be easy and should experience discomfort- the latest drop from 30mgs to 20, is making me bedridden. I’m not sure what is the right time way to do this with the least discomfort. My doctor is no help. Thank you. 

1 person likes this

Share this post


Link to post
Share on other sites

Hi @Onedayatatime, welcome to the forums. Quitting Adderall is difficult and uncomfortable regardless of taper, congrats on the progress you have made. Slowing down your taper might help you with discomfort, but at some point you’re going to face lethargy and depression. It’s a part of this recovery for most of us. 

Why are you quitting? Were you doing well at 30mg/day? Why is your doctor no help? If tapering, it is essential to have your psychiatrist on board with your wishes to get off of Adderall. It’s sad that the psychiatrist/patient relationship so often gets in the way of our recoveries.

1 person likes this

Share this post


Link to post
Share on other sites

hi Onedayatatime,

unfortunately, tapering is one of those things that requires a lot of trial and error. there is no formula for success, it has more to do with your personal goals for this process.

is your goal to ride out your recovery with the bare minimum side-effects? then yes - based on your historic usage (60mg ~10 years) you're tapering too fast. it can take years to taper down, and its an entirely subjective experience. but is that really what you want? to be on Adderall for another 2 years?

if your goal is to quit as soon as possible but need to at least remain functional, your current taper schedule seems reasonable. if you were still functional after halving your dose to 30mg, then that's fantastic progress! another thing to consider is that you're currently on instant release. if 20mg IR is where you lose functionality, maybe consider switching to 30mg extended release? or even an equivalent dose of Vyvanse? i understand your doctor may not have the experience to taper you properly, but you should really discuss this with him/her and try a move over to XR formulation for a couple of months.

gl and keep us posted!  (:

Share this post


Link to post
Share on other sites

I did not taper and it was very bad at first so I do believe tapering could help relieve some harsh early symptoms. You will likely have brain fog no matter what you do, we are all battling that issue it seems. Things will get better however you cannot really begin the healing process until you take that last dose and cut off your doctor.

1 person likes this

Share this post


Link to post
Share on other sites

@Onedayatatime From what I have read here over the years, it seems that tapering often works to get you to a lower level (for example 60mg-30mg) but at some point (for you 20mg) you get low enough that you are just in a continual withdrawal state and are just prolonging the suffering.  That is the point in which to go cold turkey. 

3 people like this

Share this post


Link to post
Share on other sites

I'm in the cold turkey camp, here's why:

It only takes about three days after your last pill for all of the amphetamine in your body to get metabolized.  During that time you will experience debilitating exhaustion and fatigue.  So, give yourself 3 or 4 days of solace and separation from the drug to sleep it off and get it all out of your system.  After that, the battle is all mostly mental.  Sure, you will experience diminished performance and extreme lack of motivation and anxiety and depression and weight gain and it will certainly be unpleasant, with lots of ups and downs, for many months, after you have taken your last pill.  If you are serious about quitting, then you will come to the point when you are ready to cease.  There's nothing wrong with a strategically planned quit.   I think that by continued tapering, you are just prolonging your misery and withdrawals.

 

2 people like this

Share this post


Link to post
Share on other sites

Thank you all so much for your advice and replies. You have helped me more than you know! I’m so grateful to each and every one of you.  I’m still on 20mgs. According to my schedule of dropping 10mgs a month, as of March 1- I should drop again. I don’t think I can handle it after this latest drop 30-20. Really tough w/d’s. I’m thinking about staying on 20 for another month before I drop again. 

Im going to see my drug dealer I mean doctor tomorrow who writes me 3 months of scripts at once. Last I saw him I told him I had dropped to 40. I’m going to tell him I am now on 20 and suffering typical Adderall w/d’s. See if he had any advice on how to taper- I know I should be exhausted foggy hungry- I want to get off minimizing the negative affects as much as possible. While still being able to work and function. 

Thank you all !!! All advice and responses are helpful! 

1 person likes this

Share this post


Link to post
Share on other sites

Update- Doctor told me to buy a scale and if I don’t gain 10 pounds per month he will drop me 5mgs per month. I lost three pounds this month and got my script lowered to 15mgs a day. Was on 60mgs daily prescribed for 10 years. 

Tomorrow I drop to 15mgs. It is a slow process and I feel really sick- all the time. When do things get better? I am determined to kick this. Without introducing any new drugs to my system. Any shared experiences on how Not to resent this crazy withdrawal process or how to cope with exhaustion mental slowness etc etc etc is very much appreciated thank you all 

1 person likes this

Share this post


Link to post
Share on other sites

Great advice and very well written. Good on ya, JayMods - I recommend pinning so its easy for all the newbies who browse the forum to find.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now